Florida, 2018Hail and Damaging Winds in Florida, June 4, 2018
June 4, 2018 · NWS MLB · 4 events in 1 county or zone
A late season frontal boundary moved slowly south across north Florida, while south of the boundary strong westerly flow was observed across central Florida. Deep moisture was in place across the area, and with cool temperatures aloft and daytime heating conditions became favorable for the development of scattered to numerous showers and thunderstorms in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season frontal boundary moved slowly south across north Florida, while south of the boundary strong westerly flow was observed across central Florida. Deep moisture was in place across the area, and with cool temperatures aloft and daytime heating conditions became favorable for the development of scattered to numerous showers and thunderstorms in the afternoon. Some showers and storms formed across the interior counties early in the afternoon and pushed east towards the coast. One storm became severe as it moved across northern Brevard County where it produced wind damage at the Titusville Airport, along with small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 4, 2:42 PM EST, 13 minutes earlier.
Area forecast discussion, Jun 4, 2:42 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
342 PM EDT Mon Jun 4 2018
.DISCUSSION...
TONIGHT...Expect scattered storms to collect toward the Space and
Treasure Coasts into the early evening, with some remaining strong
to marginally severe. Storms more electrical charged than yesterday.
There will be lingering potential for local gusts 45-55 mph along
with small hail. Storms should transition offshore absent east coast
sea breeze. However, SW-S-SE pushing outflows may kick up secondary
convection and take advantage of horizontal momentum and propagation
vector before finding the coast. Convection is forecast to dampen
during the evening and diminish between 10PM to Midnight. Afterward,
skies will become partly cloudy. Min temps L/M70s.
TOMORROW...Mid-level troughing flattens as weakening surface
boundary sags farther south down the peninsula while becoming more
diffuse. Some drying occurs in its wake to confine notable rain
chances south of MCO/MLB, so limited and below normal coverage north
of there. Continued rather warm with max temps in the L90s.
WED-THU...Westerly flow aloft buckles during mid-late week as a
short wave trough drops SE from the mid-lower MS Valley across the
SE by Tuesday night and into FL Wed-Thu. Local moisture increases
ahead of a weak "back door" front dropping across the SE seaboard
Wed/Thu. From S-N, rain chances steadily increase compared to Tue.
Stout westerly flow will maintain rather warm temperatures with
widespread L90s, dropping back to U80s-L90s thereafter, owing to
relaxing of the westerly flow and increasing clouds/precip. Mins
mainly in the L70s.
FRI-SUN...(from previous) The mid level trough over Florida will
dampen out from late week into next weekend, however below normal
H50 heights will linger over the GOMEX, with mid level winds backing
to SW as the Atlantic ridge builds to the east. At the surface, a
weak inverted surface trough will linger over the peninsula through
Saturday, before dampening out Saturday night. By Sunday, all the
global model guidance indicates increasing SW flow between a
developing trough over the eastern CONUS and the strengthening
Atlantic ridge. Above normal chances for diurnal convection are
expected through the period, owing to lingering moisture associated
with the surface trough, followed by increasing deep layer SW flow.
Max/min temps fairly close to climo...U80s near the coast/L90s
inland, with L70s at night.
&&
.AVIATION...Tempo VRB15G28KT 2-4SM TSRA BKN020-030CB for KTIX-KMLB
next several hours. VCTS for KSFB-KMCO-KISM with possible tempo
group 20-23Z. For KVRB south to KSUA, VCTS possible thru 01Z.
Becoming mainly VFR by 01-03Z all sites.
&&
.MARINE...
TONIGHT...Westerly flow ahead of an approaching frontal boundary
will be 10-15 knots this evening, except for a diurnal increase to
around 15 knots offshore tonight. Seas will be around 2 feet at the
coast and up to 3-4 feet out near 60nm from shore.
TUE-FRI...Some freshening of the westerly flow through Tue night may
result in some building of seas into the 3-4FT well offshore.
Otherwise, fairly benign wind/sea conditions are expected Wed onward
as the local pressure gradient becomes diffuse in the presence of a
weakening surface trough. Seas 2-3FT Wed, subsiding to 2FT or less
Thu-Fri.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 90 71 90 / 10 10 10 40
MCO 75 92 72 90 / 10 20 10 40
MLB 76 90 73 87 / 20 20 10 40
VRB 76 91 72 88 / 10 30 20 40
LEE 74 92 72 90 / 10 10 10 50
SFB 75 92 72 91 / 10 10 20 40
ORL 76 92 73 90 / 10 20 10 40
FPR 74 91 72 88 / 10 30 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT-TERM/LONG-TERM...DS
AVIATION/DSS...FJ
Hazardous weather outlook, Jun 4, 9:00 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Mon Jun 4 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Mon Jun 4 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Daytime heating and a quite moist air mass will combine to
generate isolated to scattered afternoon storms. The main hazard
will be from occasional to frequent lightning strikes in a few
strong storms. Wind gusts to around 50 mph will also be possible.
Movement will be to the east at 10 to 15 mph. Those with outside
activities should move indoors as skies darken to the west or
thunder is heard in the distance.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 10 to 15 mph
this afternoon and cross coastal sections into the nearshore
Atlantic. A few strong storms with frequent lightning strikes and
gusty winds 35 to 40 knots will be possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Drier air is forecast to overspread areas northward from Orlando
and Cape Canaveral on Tuesday, inhibiting afternoon storm
formation there. Otherwise, moisture levels should support
scattered afternoon and evening storms, with some increase in
coverage expected late in the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Lascody/Johnson
In the hours before
Special weather statement, Jun 4, 1:48 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
248 PM EDT MON JUN 4 2018
FLZ041-045-046-141-147-041945-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
248 PM EDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...EAST CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL
345 PM EDT...
At 248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osteen to near Scottsmoor. Movement was
east at 25 mph. An outflow boundary moving southward across
Seminole, northern Brevard, and northeastern Orange counties is
expected to initiate additional strong thunderstorms.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Orlando, Sanford, Titusville, Oviedo and Winter Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2858 8060 2854 8073 2859 8066 2863 8079
2872 8074 2880 8085 2854 8079 2852 8132
2885 8129 2887 8084 2886 8080 2880 8079
2882 8076 2869 8071 2866 8064 2856 8057
2855 8057
TIME...MOT...LOC 1848Z 284DEG 26KT 2881 8118 2881 8082
CombsLocal storm report, Jun 4, 1:54 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
254 PM EDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 4 NW HAULOVER CANAL 28.78N 80.80W
06/04/2018 M46 MPH Brevard FL OTHER FEDERAL
GUST TO 40 KNOTS FROM NW AT USAF WIND TOWER 421.
&&
PGLocal storm report, Jun 4, 2:16 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
316 PM EDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
06/04/2018 M39 MPH Brevard FL OTHER FEDERAL
GUST TO 34 KNOTS FROM THE NORTH AT USAF TOWER 19.
&&
PGLocal storm report, Jun 4, 2:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 2 SW PLAYALINDA BEACH 28.63N 80.66W
06/04/2018 M39.00 MPH Brevard FL OTHER FEDERAL
GUST TO 34 KNOTS FROM NNW AT USAF TOWER 3132.
0335 PM TSTM WND GST 3 SSE PLAYALINDA BEACH 28.61N 80.62W
06/04/2018 M41.00 MPH Brevard FL OTHER FEDERAL
GUST TO 36 KNOTS FROM NNE AT USAF TOWER 211.
&&
PGSpecial weather statement, Jun 4, 2:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT MON JUN 4 2018
FLZ147-042045-
Northern Brevard County FL-
340 PM EDT MON JUN 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD COUNTY UNTIL 445
PM EDT...
At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Christmas to Titusville to
near Playalinda Beach. Movement was southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Titusville, Cocoa, Cocoa Beach, Cape Canaveral and Lone Cabbage Fish
Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2835 8060 2835 8061 2836 8061 2857 8059
2858 8060 2836 8066 2836 8065 2835 8066
2841 8073 2859 8072 2859 8066 2863 8076
2862 8081 2835 8072 2834 8086 2861 8098
2866 8096 2863 8083 2866 8063 2846 8052
TIME...MOT...LOC 1940Z 325DEG 16KT 2862 8097 2858 8081 2859 8063
CombsLocal storm report, Jun 4, 2:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 6 SSE PLAYALINDA BEACH 28.57N 80.59W
06/04/2018 M44 MPH Brevard FL OTHER FEDERAL
GUST TO 38 KNOTS FROM NNW AT USAF TOWER 1102.
&&
PGHail, Brevard
- When
- June 4, 2:55 PM EST
- Where
- Brevard County, 4.25 mi W of (Tix)space Cntr Exec
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.520, -80.870
A member of the public reported nickel-sized hail at the Great Outdoors Resort west of Titusville.
Thunderstorm Wind, Brevard
- When
- June 4, 2:57 PM EST
- Where
- Brevard County, 0.69 mi S of (Tix)space Cntr Exec
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.510, -80.800
Airport personnel at the Space Coast Regional Airport, KTIX, in Titusville reported three small planes were flipped during a severe thunderstorm. NWS Melbourne confirmed that a severe downburst occurred over the airport, with winds estimated around 60-65 mph.
Thunderstorm Wind, Brevard
- When
- June 4, 3:10 PM EST
- Where
- Brevard County, 3.59 mi WNW of Cape Canaveral
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.405, -80.652
US Air Force wind tower 0300 measured a peak wind gust of 50 knots from the north. The same tower measured a 57 knot gust five minutes later.
Thunderstorm Wind, Brevard
- When
- June 4, 3:34 PM EST
- Where
- Brevard County, 3.14 mi WSW of Cape Canaveral
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.364, -80.648
Weatherflow site XCCB on the Banana River south of State Road 520 on Merritt Island measured a peak wind gust of 52 knots from the north.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 4, 20184 deaths · 1 event
- Heat in Texas, June 4, 20181 death · 1 event
- High Surf in Hawaii, June 4 to 6, 20182 injured · 16 events
- Hail and Damaging Winds in Texas, June 4, 20181 injured · 1 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 4, 201852 kt wind · 10 events
- Damaging Winds in Florida, June 4, 201852 kt wind · 5 events
- Coastal Flood in District of Columbia, June 4 to 5, 20183 events
- Hail in Montana, June 4, 20181 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 4, 20183 events
- Hail in Montana, June 4, 20181.75 in hail · 3 events
- Hail in Montana, June 4, 20181 in hail · 2 events
- Volcanic Ashfall in Hawaii, June 4 to 6, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749177, 749179, 749180, 749182.